Alert archive / Arizona / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 13, NWS Flagstaff, AZ

July 30, 2009Apache County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 30, 2009, 11:59 AM MST for Apache County, Navajo County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2009, 11:59 AM MST (18:59 UTC)
Expired
Jul 30, 2009, 12:45 PM MST
In force
46 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Apache County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 232 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2009-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2009-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
668 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 301859
SVRFGZ
AZC001-017-301945-
/O.NEW.KFGZ.SV.W.0013.090730T1859Z-090730T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1159 AM MST THU JUL 30 2009

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN APACHE COUNTY IN NORTHEAST ARIZONA...
  NORTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA...

* UNTIL 1245 PM MST

* AT 1156 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ROUGH ROCK...OR 26 MILES NORTHWEST OF CHINLE...AND MOVING SOUTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  12 MILES NORTHWEST OF CHINLE AT 1210 PM MST

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WARNING IS ISSUED FOR STORMS PRODUCING HAIL 1
INCH DIAMETER OR LARGER...AND/OR WINDS GREATER THAN 57 MPH.

&&

LAT...LON 3633 10962 3615 10989 3638 11009 3650 10993
TIME...MOT...LOC 1858Z 316DEG 18KT 3637 10993

$$
TC
2 follow-up statements
000 
WWUS55 KFGZ 301915
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1215 PM MST THU JUL 30 2009

AZC001-017-301945-
/O.CON.KFGZ.SV.W.0013.000000T0000Z-090730T1945Z/
NAVAJO AZ-APACHE AZ-
1215 PM MST THU JUL 30 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM MST
FOR NORTHWESTERN APACHE AND NORTHEASTERN NAVAJO COUNTIES...

AT 1213 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ROUGH ROCK...OR 22 MILES NORTHWEST OF CHINLE...MOVING
SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  12MILES NORTHWEST OF CHINLE AT 1245 PM MST

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. THIS STORM IS ALSO CAPABLE OF PRODUCING VERY 
HEAVY RAIN...CAUSING LOCALIZED FLOODING OF PAVED AND UNPAVED RURAL 
ROADS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A 
STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3633 10962 3615 10989 3638 11009 3650 10993
TIME...MOT...LOC 1913Z 319DEG 14KT 3634 10990

$$
TC
000 
WWUS55 KFGZ 301941
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1241 PM MST THU JUL 30 2009

AZC001-017-301947-
/O.EXP.KFGZ.SV.W.0013.000000T0000Z-090730T1945Z/
NAVAJO AZ-APACHE AZ-
1241 PM MST THU JUL 30 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN APACHE AND
NORTHEASTERN NAVAJO COUNTIES WILL EXPIRE AT 1245 PM MST...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED 
BELOW SEVERE LEVELS AND IS CURRENTLY 12 MILES NORTHWEST OF CHINLE. 
HOWEVER THE STORM IS STILL CAPABLE OF PRODUCING LOTS OF SMALL HAIL 
AND HEAVY RAIN. A SECOND STORM NEAR CHINLE IS GETTING STRONGER AND 
IS ALSO CAPABLE OF PRODUCING HAIL UP TO THREE QUARTER OF AN INCH AND 
STRONG WIND GUSTS TO 45 MPH. THESE STORMS WILL CONTINUE TO AFFECT 
THE CHINLE AREA TROUGH AROUND 100 PM MST OR 200 PM MDT. 

LAT...LON 3633 10962 3615 10989 3638 11009 3650 10993
TIME...MOT...LOC 1937Z 319DEG 14KT 3627 10982

$$
TC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 9:40 AM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 30, 9:40 AM MST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
940 AM MST THU JUL 30 2009

.SYNOPSIS...ISOLATED TO WIDELY SCATTERED AFTERNOON SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY...WITH THE MAJORITY OF
ACTIVITY REMAINING NORTH AND EAST OF THE MOGOLLON RIM. AN INCREASE
IN MOISTURE AND GREATER CHANCES FOR THUNDERSTORMS ARE EXPECTED BY
EARLY NEXT WEEK.

&&

.DISCUSSION...SATELLITE IMAGERY THIS MORNING SHOWS A SHORT WAVE
PASSING BY TO OUR NORTH. POCKET OF COOLER AIR IN THE MID LEVELS
ASSOC WITH THIS WAVE WAS NOTED ON 12Z 500 MB PLOT AND MODEL ANALYSIS
MOVING ACROSS NORTHERN ARIZONA. OUR 12Z SOUNDING INDICATED A NOTABLE
INCREASE IN LOW LEVEL MOISTURE AND PWAT...IN ADDITION TO COOLING
BETWEEN 500-700 MB...COMPARED TO OUR 00Z SOUNDING 12 HOURS AGO. AT
THIS TIME IT APPEARS THAT THESE FEATURES SHOULD SET THE STAGE FOR
ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY TODAY...FOCUSED MAINLY
ACROSS THE NORTHEAST QUADRANT OF OUR CWA. A NARROW LINE OF SHOWERS
AND ISOLATED THUNDERSTORMS...WHICH FORMED OFF A DECAYING OUTFLOW
BOUNDARY LATE LAST NIGHT...ARE ONGOING RIGHT NOW JUST NORTH OF I-40
EAST OF FLAGSTAFF TOWARD WIDE RUINS. GIVEN CURRENT ACTIVITY AND
EXPECTED ADDITIONAL ACTIVITY THIS AFTERNOON...WILL INCREASE POPS
TODAY ACROSS THE NORTH AND NORTHEAST PORTIONS OF OUR CWA. DRIER AIR
IS LOCATED SOUTH OF THE MOGOLLON RIM...SO WILL DEPICT A SHARP CUTOFF
IN POP FIELD ALONG AND SOUTH OF THE RIM...WITH LOCATIONS SOUTH OF
THE RIM EXPECTED TO REMAIN DRY TODAY.

&&

.PREVIOUS DISCUSSION..330 AM MST...MID-LEVEL HIGH PRESSURE IS
CURRENTLY CENTERED TO OUR SOUTH ACROSS NORTHERN MEXICO. THE
ASSOCIATED FLOW PATTERN IS NOT FAVORABLE FOR INCREASING MOISTURE OR
WIDESPREAD THUNDERSTORMS THROUGH FRIDAY...THOUGH A SLIGHT CHANCE FOR
PRECIPITATION WILL STILL EXIST MAINLY NORTH AND EAST OF FLAGSTAFF.

FOR THE WEEKEND INTO EARLY NEXT WEEK...THE HIGH PRESSURE CENTER IS
ANTICIPATED TO GRADUALLY SHIFT TOWARDS THE FOUR CORNERS...WITH THE
POTENTIAL FOR A MOISTENING SOUTHERLY FLOW RETURNING TO NORTHERN
ARIZONA. WE HAVE INCREASING PRECIP CHANCES DURING THIS TIME
FRAME...BUT ARE KEEPING THEM A NOTCH BELOW CLIMATOLOGICAL NORMALS
FOR NOW. TEMPS WILL REMAIN NEAR TO SLIGHTLY ABOVE NORMAL FOR MOST
LOCATIONS FOR THE NEXT SEVERAL DAYS.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCATTERED TO BROKEN SKY CONDITIONS
WITH CLOUD BASES AT OR ABOVE 13 KFT MSL WILL DEVELOP NORTH OF A LINE
EXTENDING THROUGH KIGM-KFLG-E24...WITH WIDELY SCATTERED
THUNDERSTORMS...MOST NUMEROUS NEAR THE FOUR CORNERS AREA. VARIABLE
WIND GUSTS TO 45 KTS WILL ATTEND THE STRONGER STORMS. ELSEWHERE...
VFR CONDITIONS WILL CONTINUE. AFT 04Z...THUNDERSTORM ACTIVITY WILL
END WITH SKIES BECOMING MOSTLY CLEAR BY 08Z.  AVIATION DISCUSSION
NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.......................PETRO
AVIATION.....................MCCOLLUM

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Jul 30, 9:46 AM MST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
946 AM MST THU JUL 30 2009

AZZ004>018-037>040-310700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
946 AM MST THU JUL 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING...MAINLY NORTHEAST OF THE MOGOLLON RIM. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ISOLATED WIND
GUSTS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...AND SMALL HAIL WILL
BE POSSIBLE WITH ANY OF THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLOW DRYING AND WARMING TREND IS FORECAST FOR NORTHERN ARIZONA
INTO THE FIRST HALF OF THE WEEKEND...HOWEVER AN INCREASE IN
MOISTURE IS EXPECTED FOR THE LATTER HALF OF THE WEEKEND INTO EARLY
NEXT WEEK AND AN INCREASE IN THUNDERSTORM COVERAGE IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.